Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Taking antibiotic for sore throat. Started coughing with mucus. Could this be HIV symptoms?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions
I had a sore throat since the last two days which resolved itself after I took antibiotics. I have some coughing with mucus and slight heaviness in the chest which has improved after a day's rest. I have a history of allergic bronchitis/eosinophilia. I am worried if I may have HIV as this symptom has arrived four weeks after I had protected sex with someone.
Posted Tue, 16 Oct 2012 in HIV and AIDS
Answered by Dr. Sudarshan 9 hours later

Thanks for writing in.

As you had protected intercourse there is very little possibility of HIV transmission.

Also HIV will not manifest so early.

Sore throat and cough would not recover so quickly if you had underlying HIV.

Cough in HIV is non responding to usual medications.

Sero conversion illness is the one which occurs after 4 weeks of getting HIV infection.

It is characterized by
Decreased appetite
Muscle stiffness or aching
Sore throat
Swollen lymph glands
Ulcers of the mouth and esophagus

As you dont have any of these it is unlikely that you have HIV.

Hope this helps.

If you need any further clarification.Do let me know.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an HIV AIDS Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor